Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 6, 2018, 5:32 PM EDT for Dorchester County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 5:32 PM EDT (21:32 UTC)
- Expired
- Aug 6, 2018, 6:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 88 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:40 PM EDT | TSTM WND DMG | 4 S Knightsville, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON BEECH HILL ROAD NEAR MOSSY ROCK CROSSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WUUS52 KCHS 062132
SVRCHS
SCC035-062230-
/O.NEW.KCHS.SV.W.0050.180806T2132Z-180806T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
532 PM EDT MON AUG 6 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Dorchester County in southeastern South Carolina...
* Until 630 PM EDT.
* At 532 PM EDT, a severe thunderstorm was located over Slands
Bridge, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale, Ladson and Knightsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 8015 3301 8016 3301 8018 3299 8015
3300 8013 3298 8011 3298 8013 3293 8008
3289 8010 3290 8012 3286 8016 3287 8018
3282 8015 3282 8017 3286 8031 3298 8037
3307 8021
TIME...MOT...LOC 2132Z 327DEG 8KT 3295 8024
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
610
WWUS52 KCHS 062203
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
603 PM EDT MON AUG 6 2018
SCC035-062230-
/O.CON.KCHS.SV.W.0050.000000T0000Z-180806T2230Z/
Dorchester SC-
603 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR DORCHESTER COUNTY...
At 603 PM EDT, a severe thunderstorm was located near Middleton
Place, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale, Ladson and Knightsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 8015 3301 8016 3301 8018 3299 8015
3300 8013 3298 8011 3298 8013 3293 8008
3289 8010 3290 8012 3286 8016 3287 8018
3282 8015 3282 8017 3286 8031 3298 8037
3307 8021
TIME...MOT...LOC 2203Z 327DEG 8KT 3289 8020
HAIL...<.75IN
WIND...60MPH
$$157
WWUS52 KCHS 062230
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
630 PM EDT MON AUG 6 2018
SCC035-062239-
/O.EXP.KCHS.SV.W.0050.000000T0000Z-180806T2230Z/
Dorchester SC-
630 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY WILL EXPIRE
AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3302 8015 3301 8016 3301 8018 3299 8015
3300 8013 3298 8011 3298 8013 3293 8008
3289 8010 3290 8012 3286 8016 3287 8018
3282 8015 3282 8017 3286 8031 3298 8037
3307 8021
TIME...MOT...LOC 2229Z 327DEG 8KT 3284 8016
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:52 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 6, 3:52 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Mon Aug 6 2018 .SYNOPSIS... Atlantic high pressure will continue over or near the area through the middle of the week, as a lee side trough persists inland. A cold front could approach the area from the northwest late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... This Evening and Tonight: A mid/upper lvl ridge of high pressure centered over the Southeast United States will gradually slide west and weaken through tonight. At the sfc, high pressure will extend from the Atlantic while a lee trough persists inland. A slight chance to chance of showers and thunderstorms will persist over much of the area into at least evening hours, with the bulk of activity occurring well inland where convection developed within the lee trough and is currently drifting toward western most zones. Ahead of these thunderstorms, the atmosphere is quite unstable with SBCAPE near 4000 J/kg and PWATs near 2.0 inches. This is combination with DCAPES near 800-1000 J/kg suggests thunderstorms being capable of brief heavy rainfall and strong wind gusts, especially over inland areas of Southeast South Carolina and Southeast Georgia into the evening. Given a lack of shear, expect a downward trend in shower/thunderstorm activity late evening into early tonight due to the loss of diurnal heating. Most areas should be dry within a couple hours of sunset. Overnight, the mid/upper level high will continue to drift west while a h5 shortwave attempts to shift over northern areas late. Although this shortwave could spawn a few showers over northern areas later tonight, increasing cloud coverage appears to be the most likely result. For this reason, low temps could be a degree or two warmer overnight. In general, lows should dip into the low/mid 70s inland to upper 70s near the coast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Atlantic high pressure and a lee side trough will will persist through Wednesday before a cold front replaces the trough moves across northwestern SC Thursday. Plentiful moisture and mesoscale boundaries such as the sea breeze will support scattered showers and thunderstorms in the afternoon and evening. Some storms could become severe and locally heavy rain could lead to at least minor flooding given the slow storm motions. Temperatures are likely to be near normal Tuesday and then above normal thereafter. Heat indices could reach near 105 degrees inland Wednesday and Thursday, but likely staying below Advisory levels (110 degrees). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The area will be located between H5 ridging to the south and east and a trough digging into the Mississippi Valley through the weekend. At the surface, a cold front crossing the Mid-Atlantic looks to get hung up north of the area late in the week, keeping us entrenched within a sector of warm and moist west to southwesterly flow through the period. Overall, near normal storm chances have been maintained in the forecast, with the caveat that if the trough to our west approaches close enough to induce height falls aloft locally, we could enter a more active period over the weekend or early next week. Temps will generally be seasonable. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR conditions will prevail at both CHS and SAV terminals through 18Z Tuesday. However, temporary flight restrictions are possible at either terminal this afternoon with showers and/or thunderstorms. VCTS remains at both terminals between 19Z and 2330Z this afternoon and evening. Extended Aviation Outlook: Brief restrictions from mainly afternoon showers/thunderstorms. && .MARINE... Tonight: High pressure will remain the dominant weather feature over the coastal waters. Winds will primarily be south early around 10 kt or less, then become more south/southwest after midnight. Seas will remain between 1-2 ft, highest beyond 10 nm from the coast. Tuesday through Saturday: The local waters will remain between Atlantic high pressure to the east and low pressure to the west through the week. This pattern means mostly south/southwest winds generally 15 knots or less. Wave heights should stay 3 feet or less. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...RJB LONG TERM... AVIATION...DPB/RJB MARINE...DPB/RJB
Hazardous weather outlook, Aug 6, 3:39 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 339 AM EDT Mon Aug 6 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-070745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 339 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 6, 4:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
428 PM EDT MON AUG 6 2018
SCZ040-042-062115-
Allendale-Hampton-
428 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 428 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or 7 miles south of Allendale,
moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3275 8102 3257 8126 3300 8146 3308 8125
TIME...MOT...LOC 2028Z 333DEG 24KT 3291 8128Special weather statement, Aug 6, 4:47 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
447 PM EDT MON AUG 6 2018
SCZ043-062115-
Inland Colleton-
447 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 447 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 14 miles northwest of Walterboro.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Smoaks, Williams and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3309 8087 3312 8071 3297 8067 3294 8090
TIME...MOT...LOC 2047Z 339DEG 4KT 3308 8081Local storm report, Aug 6, 4:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT MON AUG 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG ALLENDALE 33.01N 81.31W
08/06/2018 ALLENDALE SC 911 CALL CENTER
THE ALLENDALE COUNTY WARNING POINT REPORTED A TREE DOWN
ON A POWER LINE ALONG HIGHWAY 278.
&&
EVENT NUMBER CHS1800687
DPBLocal storm report, Aug 6, 4:52 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT MON AUG 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG FAIRFAX 32.96N 81.24W
08/06/2018 ALLENDALE SC 911 CALL CENTER
THE ALLENDALE COUNTY WARNING POINT REPORTED A TREE DOWN
NEAR FAIRFAX.
&&
EVENT NUMBER CHS1800688
DPBSpecial weather statement, Aug 6, 5:22 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
522 PM EDT MON AUG 6 2018
SCZ042-043-062145-
Hampton-Inland Colleton-
522 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 522 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Islandton, or 13 miles east of Hampton,
moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Yemassee, Hendersonville, Early Branch, Islandton, Cummings and
McPhersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3276 8065 3269 8081 3270 8083 3267 8086
3264 8094 3267 8095 3269 8095 3269 8096
3290 8103 3298 8084
TIME...MOT...LOC 2122Z 333DEG 11KT 3288 8090Special weather statement, Aug 6, 5:28 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT MON AUG 6 2018
SCZ044-062200-
Dorchester-
528 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...
At 528 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Slands Bridge, moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale, Ladson, Delemar Crossroads and Knightsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3302 8015 3301 8018 3299 8015 3300 8013
3298 8011 3298 8013 3293 8008 3289 8010
3290 8012 3286 8016 3287 8018 3282 8015
3282 8017 3285 8032 3297 8036 3305 8018
TIME...MOT...LOC 2128Z 331DEG 9KT 3295 8023The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:56 PM EDT | Special Weather Statement | CHS | Berkeley | 34 min |
| Aug 5, 9:36 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Aug 6, 11:03 AM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 26 hr |
| Aug 6, 2:40 PM EDT | Special Marine Warning | CHS | 45 min | |
| Aug 6, 4:28 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 47 min |
| Aug 6, 4:35 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 55 min |
| Aug 6, 4:47 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Aug 6, 5:22 PM EDT | Special Weather Statement | CHS | Colleton | 23 min |
| Aug 6, 5:28 PM EDT | Special Weather Statement | CHS | Dorchester | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.